Crestor® Caused Serious Kidney and Muscle Problems, New Study Confirms
BOSTON, MA -- June 17, 2005 -- Crestor®, a drug used to lower cholesterol, can cause serious muscle and kidney problems, according to research at Tufts University School of Medicine in Boston (Circulation. 2005 May 23). The study also found that Crestor® users experienced these side effects much more often than did patients taking other related medicines in the same class known as statins.
Within 12 weeks of taking Crestor®, some patients developed proteinuria or rhabdomyolysis or went into kidney failure. "Proteinuria" is excess protein in the urine, a possible sign of kidney damage. "Rhabdomyolysis" occurs when muscle cells break down and release myoglobin, which greatly harms the kidneys and may lead to fatal kidney failure.
The researchers looked at drug reactions or "adverse events" reported to the Food and Drug Administration for Crestor®. They compared Crestor®'s safety record with data about four statins: Pravachol® (pravastatin), Zocor® (simvastatin), Lipitor® (atorvastatin), and Baycol® (cerivastatin). Overall, Crestor® was several-fold more likely to cause proteinuria, rhabdomyolysis, or kidney failure. Crestor® patients also reported more cases of liver damage than did patients taking Pravachol®, Zocor®, or Lipitor®. However, Baycol® and Crestor® patients had similar rates of liver problems.
Baycol® was recalled in August 2001 because of its link to rhabdomyolysis. The other statins remain on the market.
Common Crestor® Doses May Be Enough to Cause Harm
Many of the injured Crestor® patients were fairly young people taking doses of 10 milligrams or less. Crestor® is available in doses ranging from 5 to 40 milligrams, and the usual starting dose is 10 milligrams.
In March of this year, the Food and Drug Administration (FDA) recommended a starting dose of 5 milligrams for patients who do not need dramatic decreases in cholesterol or who are prone to renal problems. The agency also recommended that Asian-American take no more than 5 milligram doses, based on a study showing that these patients retain twice the amount of Crestor® in their blood compared to Caucasians who take the drug. (See Crestor® May Cause Muscle Damage, Especially Among Asians).
The FDA asked Crestor®'s manufacturer, AstraZeneca, to revise its package inserts to explain the new dosage suggestions. The current label now includes this information as well as warnings about muscle problems and rhabdomyolysis. However, the agency has stopped short of recalling Crestor® despite the recent Tufts study and prior complaints by consumer groups.
Unsuccessful Efforts to Ban Crestor®
In September, 2003, the advocacy group, Public Citizen, warned the public about the dangers of Crestor® and later petitioned the FDA to recall the drug. According to Public Citizen's analysis, the rate of reports of rhabdomyolysis sent to the FDA per million prescriptions filled for Crestor® was 6.2 times higher than the rate for all of the other statins combined (Press Release, March 10, 2005).
Dr. Sidney Wolfe of Public Citizen's Health Research Group made these comments about the Tufts study: "This should be very embarrassing to the FDA. ...Short of having the drug taken off the market, I don't think that anything could contribute to the end of a drug more than this paper" (Washington Post, May 24, 2005).
The authors of the Tufts study conclude that their work "raises concerns about the safety of this drug [Crestor®] at the range of doses used in common clinical practice." They suggested that healthcare providers "consider other statins as first-line therapy" and "vigilantly monitor for adverse events if rosuvastatin [Crestor®] is used."
At Brayton Purcell, we are concerned about unsafe medical drugs and have extensive experience in handling cases about medical issues and pharmaceutical injuries. If you have a question or concern about medical drug exposure and your legal rights, please feel free to contact us.